B) Acetaminophen (Tylenol)
Naloxone, an opioid antagonist, reverses the effects of morphine, an opioid analgesic. Health care professionals should monitor respirations and reassess patients after the effects of naloxone have diminished (20 to 40 min) for recurrence of the adverse effects of morphine.
Prednisone, a glucocorticoid, can cause hypokalemia. The risk for this electrolyte imbalance increases with potassium-depleting diuretics, such as furosemide. Health care professionals should monitor potassium levels of patients who are taking both drugs or recommend the primary care provider prescribe a safer combination.
A) Chest pain
Celebrex, a COX-2 inhibitor, can cause cardiovascular events. Patients should report chest pain, shortness of breath, headache, numbness, weakness or confusion. Primary care providers should prescribe the lowest effective dosage for the shortest time period possible.
A) “Ibuprofen will increase the risk for salicylism.”
B) “Ibuprofen will reduce the antiplatelet effects of low-dose aspirin.”
C) “Low-dose aspirin will reduce the anti-inflammatory effects of ibuprofen.”
D) “Low-dose aspirin will reduce the analgesic effects of ibuprofen.”
Ibuprofen, an NSAID, reduces the antiplatelet effects of low-dose aspirin. Patients taking low-dose aspirin for its antiplatelet effects should not take ibuprofen.
B) Sore throat
E) Vision changes
B) Allopurinol, an antigout drug, can cause agranulocytosis. Health care professionals should monitor WBC counts, and tell patients to report fever or sore throat and avoid crowds or exposure to people who might have communicable diseases.
C) Allopurinol, an antigout drug, can cause drowsiness and vertigo. Patients should avoid activities that require mental alertness until they know how the drug will affect them. They should also report vertigo.
D) Allopurinol, an antigout drug, can cause thrombocytopenia. Health care professionals should monitor platelets and have patients report any bleeding or bruising.
E) Allopurinol, an antigout drug, can cause cataracts with extended use. People should report vision changes, such as cloudiness or halo around lights, and have eye examinations at recommended intervals.
C) Peripheral edema
D) Abdominal cramps
B) Abstinence syndrome can cause nausea, vomiting, and anorexia.
D) Abstinence syndrome can cause abdominal cramps and anorexia.
E) Abstinence syndrome can cause hypertension, tremors, and fever.
A) Pulmonary embolism
C) Bone loss
D) Breast cancer
Prednisone, a glucocorticoid, can cause osteoporosis, especially with long-term use. Patients taking the drug should increase weight-bearing activity and report back pain. Health care professionals should monitor bone density.
B) Increased pain
A) Naloxone treats respiratory depression, but it can cause hyperventilation.
B) Naloxone reverses the analgesic effects of opioids and can cause increased pain and discomfort.
D) Naloxone can increase heart rate.
E) Naloxone can cause hypertension.
C) Shortness of breath
A) Acetaminophen toxicity can cause diaphoresis, anorexia, and eventually, liver damage. Patients should follow the dosage guidelines on the labels of OTC drugs carefully to avoid overdose.
D) Acetaminophen toxicity can cause nausea, vomiting, and anorexia and can lead to liver damage.
E) Acetaminophen toxicity can cause diarrhea, lethargy, and eventually, liver damage.
B) Bone pain
C) Weight gain
Aspirin can cause renal dysfunction, especially in older adults and patients who have pre-existing renal or liver dysfunction and heart failure. Patients should report reduced urine output, weight gain, edema, or bloating. Health care professionals should monitor BUN and creatinine values, and stop aspirin therapy for patients who develop signs of renal dysfunction.
B) Muscle pain
Allopurinol, an antigout drug, can cause hypersensitivity syndrome. Patients should report rash, itching, or fever, as hypersensitivity reactions can lead to renal or liver dysfunction. Patients who develop this type of reaction should stop taking the drug.
Butorphanol, an opioid agonist-antagonist:
B) can cause nausea. Patients should lie down when feeling nauseated.
D) can cause dizziness and drowsiness. Patients should avoid activities that require alertness.
E) can cause headaches and increased intracranial pressure. Patients should report severe headaches.
A) Reduce the dose during periods of stress.
B) Discontinue the drug gradually.
C) Report illness or infection.
D) Increase intake of calcium and vitamin D.
E) Monitor for signs of gastric bleeding.
B) Prednisone, a glucocorticoid, can suppress adrenal function. Patients should taper the dosage before discontinuing to allow for resumption of adrenal activity.
C) Patients can need higher doses of prednisone during illness or infection. Report signs of infection.
D) Prednisone, a glucocorticoid, can cause bone loss and reduced calcium absorption.
E) Prednisone, a glucocorticoid, can cause peptic ulcer disease. Report signs of gastric bleeding, such as hematemesis or black, tarry stools.
B) Knee arthroplasty
Morphine can cause biliary colic. It is inappropriate for patients who have just had biliary tract surgery, such as cholecystectomy.
A) To reduce fever
B) To decrease inflammation
C) To relieve mild pain
D) To promote sedation
E) To alleviate anxiety
A) Acetaminophen reduces fever. It is important, however, to monitor patients taking the drugs for signs of hepatotoxicity.
C) Acetaminophen relieves mild to moderate pain. It is important, however, to monitor patients who might take high doses for early signs of toxicity, including sweating, nausea, diarrhea, and abdominal discomfort.
A) Penicillin allergy
B) Peptic ulcer disease
Ibuprofen, an NSAID, is inappropriate for patients who have peptic ulcer disease. Health care professionals should monitor patients who are taking OTC analgesics for gastric bleeding, and test or treat patients who have H. pylori prior to long-term or repeated treatment with these drugs.
B) Diabetes mellitus
C) Heart failure
D) Alcohol use disorder
Acetaminophen can cause liver toxicity. Patients who have a history of alcohol use disorder should not take the drug.
A) Phenobarbital (Luminal) for a seizure disorder
B) Warfarin (Coumadin) for anticoagulation
C) Glipizide (Glucatrol) for diabetes mellitus
D) Alendronate (Fosamax) for osteoporosis
Taking morphine and phenobarbital together can cause increased CNS depression. Lower morphine doses are essential for patients who are taking phenobarbital. Health care professionals should monitor patients who are taking both drugs for decreased respirations and blood pressure and increased sedation.
A) Seizure disorder
C) Rheumatoid arthritis
D) Urinary incontinence
Tramadol, a nonopioid analgesic, can cause seizure activity. Patients who have seizure disorders, head injuries, or increased intracranial pressure should not take the drug.
B) Ringing or buzzing in the ears can indicate salicylism. Patient should report this reaction, and stop taking aspirin at least until tinnitus resolves.
C) Sweating and headache can indicate salicylism.
E) Dizziness can indicate salicylism.
A) Caution the patient about the drug’s potential for abuse.
B) Withhold the drug for respiratory rates below 12/min.
C) Administer one nasal spray into each nostril.
D) Give the drug with an opioid agonist for maximal effects.
Butorphanol, an opioid agonist-antagonist, can cause respiratory depression. It is essential to monitor respiratory rate prior to administration and withhold the drug for rates below 12/min.
A) Rheumatoid arthritis
B) Ankylosing spondylitis
C) An allergy to sulfonamides
D) Adrenocortical insufficiency
Patients who are allergic to sulfonamides can have severe allergic reactions to celecoxib, a COX-2 inhibitor. Patients who are allergic to salicylates can also react adversely to the drug.
A) Increase fiber and fluid intake.
B) Take the drug with food.
C) Avoid driving after taking the drug.
D) Change positions gradually.
E) Reduce exercise level temporarily.
Tramadol can cause:
A) constipation and dry mouth.
B) nausea and vomiting.
C) sedation and drowsiness.
D) sedation and drowsiness.
B) Urinary retention
C) Respiratory depression
E) Orthostatic hypotension
B) cause urinary retention. Monitor fluid I/O and assess for bladder distention.
C) cause severe respiratory depression. Withhold drug for respiratory rates below 12/min.
D) cause sedation, dizzness, and lightheadedness. Avoid activities that require alertness.
E) cause hypotention and postural hypotension. Change positions gradually.
A) Butorphanol (Stadol)
B) Acetaminophen (Tylenol)
C) Tramadol (Ultram)
NSAIDs, especially aspirin, can increase the risk for Reye’s syndrome in children who have viral infection, particularly chickenpox or influenza. Manifestations of Reye’s syndrome include lethargy and persistent vomiting.